Abstract Immune checkpoint inhibitors (ICIs) work by blocking inhibitory signals that normally restrain the immune system, allowing it to attack cancer cells. However, ICIs can sometimes lead to cross-reactivity, causing the immune system to mistakenly target the body's tissues, including muscle, resulting in myositis. Overactive T cells can attack muscle tissue, while ICIs may also promote autoantibody production, potentially leading to conditions like myasthenia gravis. In rare cases, mitochondrial function is affected, causing further muscle damage. Here, we present a unique case of ICI toxicity resulting in multiple organ damage, known as Triple M syndrome, encompassing myositis, myocarditis, and myasthenia gravis A 67-year-old female with a history of stage IIIA BRAF V600+ melanoma presented with myocarditis, myositis, and myasthenia, all associated with pembrolizumab treatment. Initial management included high-dose steroids, IVIG for suspected myasthenia gravis, and abatacept. Laboratory evaluation showed a creatine kinase (CK) of 14,925 and troponin of 8,427. Cardiac MRI confirmed myocarditis. She developed ventricular arrhythmias requiring Impella support and progressive conduction abnormalities necessitating a leadless pacemaker. Her respiratory status further declined with marked respiratory muscle weakness, consistent with both myasthenia gravis and myositis eventually requiring intubation. EMG studies showed defects in neuromuscular transmission. She underwent plasmapheresis and was started on pyridostigmine. Due to refractory symptoms, she was started on rituximab and eventually initiated sirolimus, mycophenolate, and basiliximab to address worsening immune-mediated toxicities. This case highlights a rare and severe presentation of immune checkpoint inhibitor (ICI)-induced toxicity resulting in Triple M syndrome, characterized by concurrent myocarditis, myositis, and myasthenia gravis. While ICIs are pivotal in activating the immune system to target malignancies, they can also lead to serious immune-related adverse events (irAEs) due to cross-reactivity with healthy tissue. Triple M syndrome is an uncommon but life-threatening complication involving multiple organ systems, which requires rapid recognition and intensive management. Myocarditis is a well-recognized yet infrequent irAE associated with ICIs, with a high mortality rate, especially when presenting alongside myositis and myasthenia gravis. Myasthenia gravis and myositis are believed to occur due to ICI-induced cross-reactivity of T cells and autoantibody formation. Management of severe irAEs, especially in cases involving multiple systems, remains challenging. This case underscores the necessity of a multidisciplinary approach to address overlapping toxicities and prevent further complications. The use of advanced immunosuppression, including sirolimus, mycophenolate, and basiliximab, reflects the need for targeted inhibition of the immune system when corticosteroids alone are insufficient.
Abstract Introduction Pulmonary Kaposi Sarcoma (KS) is a rare manifestation of human immunodeficiency virus (HIV) infection, predominantly seen in immunocompromised patients and infrequently in the era of antiretroviral therapy (ART). KS is a mesenchymal neoplasm arising from blood and lymphatic vessel endothelial cells, primarily affecting homosexual or bisexual men with HIV. Diagnosis typically relies on a combination of clinical evaluation, radiographic imaging, and histopathological confirmation via biopsy. This case underscores the importance of considering pulmonary KS in the differential diagnosis of acute respiratory failure in patients with advanced HIV, even with ART. Case presentation A 44-year-old male with newly diagnosed HIV/AIDS was admitted to the ICU for acute hypoxic respiratory distress. He had initially presented months prior with skin rashes, an HIV viral load of 1040, and a CD4 count of 148, at which time antiretroviral therapy (Biktarvy) was initiated. A chest CT scan revealed diffuse bronchial wall thickening, ground-glass opacities, interlobular septal thickening in a perihilar and upper lung predominant distribution, and bilateral pleural effusions. Pleural fluid analysis confirmed an exudative profile, with worsening hemorrhagic effusions suggestive of visceral Kaposi sarcoma. Bronchoscopy indicated submucosal changes, especially in the left upper lobe and proximal main stems. Skin biopsy, fine-needle aspiration of an axillary lymph node, and a left upper lobe lung biopsy confirmed Kaposi sarcoma. The biopsy showed elevated EBV-positive cells, HHV8-positive sarcoma cells, CMV-negative status, and mixed T and B cells (CD3 and CD20). Lung immunohistochemistry indicated neoplastic cells positive for FLI1, CD31, and patchy HHV8 staining, but negative for AE1/AE3. With a diagnosis of Kaposi sarcoma involving pleuropulmonary, cutaneous, visceral, and lymph node regions, the patient was started on systemic chemotherapy with doxorubicin. Unfortunately, KS had spread signficantly and patient was made comfort care as he was having respiratory failure despite on mechanical ventilator. Discussion Before the advent of antiretroviral therapy (ART), Kaposi's sarcoma carried a poor prognosis, with pulmonary KS survival averaging 2-10 months. ART alone is generally sufficient for asymptomatic patients, often leading to lesion regression and forming the foundation of HIV-associated KS management. For symptomatic or progressive cases, systemic chemotherapy—typically pegylated liposomal doxorubicin—is recommended, as anthracyclines offer effective, lower-toxicity treatment. Paclitaxel may be used in patients unresponsive to anthracyclines. Although less common for KS, localized radiation therapy can provide symptomatic relief in cases of airway obstruction, hemoptysis, or pleuritic chest pain.
Abstract Food allergy reactions emerging after organ transplantation, particularly following lung transplantation, are uncommon but pose significant clinical challenges. While most documented cases have involved liver transplants and pediatric patients, instances in lung transplant recipients remain rare. Here, we present a case of acute bronchospasm triggered by hummus ingestion, requiring mechanical ventilation in a post-lung transplant patient. This case underscores the need for heightened awareness of potential allergenic reactions in transplant recipients and emphasizes the importance of prompt recognition and management of such reactions in the critical care setting. A 61 year old female experienced an acute respiratory event requiring emergent intubation shortly after ingesting hummus. Initial treatment included duonebs and bronchoscopy, revealing a normal airway architecture but notably stiff lungs. She responded to epinephrine administration. Post-event serum tryptase was within normal limits, suggesting the reaction was primarily respiratory in nature. Despite having a known peanut allergy in her organ donor, her own history was negative for peanut IgE reactivity. Subsequently, she underwent extensive blood IgE testing, confirming negative IgE to peanut, yet yielding positive or equivocal results to chickpea and sesame. Skin testing was positive for “Sabra Snack Hummus,” suggesting reactivity. Prick-to-prick skin testing with chickpea, however, was negative. Additionally, IgE component testing identified Ara h2, a peanut protein with potential cross-reactivity to other legumes, including chickpeas. Managing peanut allergy in post-transplant patients requires careful consideration to prevent severe allergic reactions. Screening is crucial when a donor has a known food allergy, as this can help identify potential allergic responses due to transferred donor immune cells. If a peanut allergy arises post-transplant, strict avoidance of peanuts and cross-reactive allergens, such as certain nuts and legumes, is advised. Transplant recipients with confirmed peanut allergies should carry an epinephrine auto-injector to immediately treat potential anaphylaxis. The pathophysiology of post-transplant food allergies remains under investigation. One theory suggests that donor-derived B lymphocytes producing peanut-specific IgE may enter the recipient's circulation, leading to sensitization. Alternatively, IgE-sensitized mast cells and basophils within the transplanted tissue may react directly in the recipient's lungs or lymph nodes. Another possibility is IgE already attached to mast cells in the bronchial mucosa or lung tissue, heightening allergic reactivity. The safest management includes avoiding all nuts, chickpeas, and sesame seeds, with an epinephrine auto-injector for emergency use. This case underscores the importance of monitoring for food allergies in transplant recipients, especially when the donor has a history of allergies.